Kansas, 2016

Hail in Kansas, September 16, 2016

September 16, 2016 · NWS DDC · 3 events in 2 counties and zones

A few thunderstorms developed along a weak boundary during the late afternoon. A few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few thunderstorms developed along a weak boundary during the late afternoon. A few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 16, 2:12 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 16, 2:12 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
312 PM CDT FRI SEP 16 2016

.SHORT TERM...(This evening through Saturday)
Issued at 211 PM CDT Fri Sep 16 2016

A stubborn corridor of low stratus has persisted along the surface
cold front boundary this morning into the mid afternoon. These
clouds should improve along the central corridor, as the frontal
boundary eventually shifts east later this afternoon and tonight
while redeveloping farther east when the BL cools. The HRRR is
still holding on to chances for convection along what appears to
be a SE advancing radar fineline late this afternoon. The window
for isolated storms is small however with the loss of differential
heating.

By Saturday, weak high pressure settle in behind the surface
boundary which should be over western OK. That will mean generally
light and variable winds in central KS with more of and easterly
component for much of our area, and slightly warmer temperatures
around 80 with more abundant insolation.

.LONG TERM...(Saturday night through Friday)
Issued at 211 PM CDT Fri Sep 16 2016

Models indicate a shortwave moving out of the Rockies into the
Plains by late Saturday. The recent WRF runs are perhaps the most
robust in terms of driving initial surface based colorado
convection into western and even central Kansas Saturday night. It
is likely the mid level instability will be more of a factor in
sustaining storms this far east, as the surface dew points in the
far west have decreased significantly. The rest of the extended
period will generally be dry as a zonal flow and high pressure pattern
takes shape for the central Plains. However the model blends
suggest a return of thunderstorm chances late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Sep 16 2016

IFR/LIFR stratus has held longer this morning than most of the
models have anticipated, leading to a few TAF amendments. Going
foreword, visible satellite imagery is showing significant breaks
and holes in the stratus layer, as area METARs show steady
improvement to the ceiling heights.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  81  59  88 /  10   0  30  10
GCK  53  81  57  88 /  10  10  30   0
EHA  55  81  58  88 /  20  30  30   0
LBL  56  81  59  89 /  20  20  40  10
HYS  55  81  58  87 /  10   0  20   0
P28  61  83  61  87 /  30   0  20  10

&&

.DDC Watches/Warnings/Advisories...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Sep 16, 3:12 AM CST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT FRI SEP 16 2016

KSZ030-031-043>046-061>066-074>081-084>090-170915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT FRI SEP 16 2016 /312 AM MDT FRI SEP 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING WITH THE MAIN
THREATS BEING UP TO QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60
MPH.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* FLOODING: LIMITED RISK
* LIGHTNING: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DAYS 2-7 DISCUSSION
-------------------
STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
WEST CENTRAL AND SOUTHWEST KANSAS LATE SATURDAY AFTERNOON AND
EVENING. THE PRIMARY THREATS WILL BE UP TO QUARTER SIZE HAIL AND
DAMAGING WINDS UP TO 60 MPH.

DAYS 2-7 HAZARDS
----------------
* SATURDAY
  - FLOODING: LIMITED RISK
  - SEVERE THUNDERSTORM: LIMITED RISK

* SUNDAY
  - FLOODING: LIMITED RISK
  - LIGHTNING: LIMITED RISK

* MONDAY
  NO HAZARDS.

* TUESDAY
  NO HAZARDS.

* WEDNESDAY
  - LIGHTNING: LIMITED RISK

* THURSDAY
  - LIGHTNING: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING GENERALLY
SOUTHEAST OF A MEADE TO LARNED LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Sep 16, 4:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT FRI SEP 16 2016

KSZ080-088-089-162300-
KIOWA KS-CLARK KS-COMANCHE KS-
502 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...EAST
CENTRAL CLARK AND SOUTHWESTERN KIOWA COUNTIES UNTIL 600 PM CDT...

AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF PROTECTION...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...PROTECTION...WILMORE...LEXINGTON AND LAKE COLDWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3715 9953 3728 9967 3752 9944 3733 9920
TIME...MOT...LOC 2202Z 226DEG 6KT 3729 9951

WHITE
Special weather statement, Sep 16, 4:31 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT FRI SEP 16 2016

KSZ080-081-089-090-162330-
KIOWA KS-BARBER KS-PRATT KS-COMANCHE KS-
531 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN PRATT...NORTHWESTERN BARBER AND SOUTHEASTERN KIOWA
COUNTIES UNTIL 630 PM CDT...

AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR BELVIDERE...OR 16 MILES SOUTHEAST OF GREENSBURG...MOVING EAST AT
15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...SAWYER...COATS...LAKE CITY...SUN CITY...DEERHEAD...
BELVIDERE...CROFT...ELM MILLS AND PRATT COUNTY LAKE.

LAT...LON 3737 9917 3752 9907 3768 9861 3732 9865
      3717 9882
TIME...MOT...LOC 2231Z 291DEG 12KT 3744 9908

FINCH
Special weather statement, Sep 16, 4:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT FRI SEP 16 2016

KSZ088-089-162315-
CLARK KS-COMANCHE KS-
542 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 615 PM CDT...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR SITKA...OR 6 MILES EAST OF ASHLAND...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SITKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3711 9976 3721 9972 3725 9950 3709 9949
TIME...MOT...LOC 2242Z 269DEG 5KT 3717 9966

WHITE

The radar

The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Comanche

When
September 16, 4:55 PM CST
Where
Comanche County, 3.58 mi ENE of Protection
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -99.420

Hail, Clark

When
September 16, 5:09 PM CST
Where
Clark County, 4.69 mi SSE of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -99.630

Hail, Comanche

When
September 16, 5:45 PM CST
Where
Comanche County, 1.49 mi NNW of Buttermilk
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661337, 661338, 661339.